Alert archive / South Dakota / High Wind Warnings in 2016
High Wind Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Nov 29, 2016, 2:48 AM MST for Custer County, Pennington County, South Dakota. It was in force for 13 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 29, 2016, 2:48 AM MST (09:48 UTC)
- Expired
- Nov 29, 2016, 3:48 PM MST
- In force
- 13 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 7:00 AM MST | SNOW 0.1 | 5 Sw Downtown Rapid Cit, SD | |
| Nov 29, 7:00 AM MST | SNOW 2.5 | 10 Wnw Downtown Rapid C, SD | |
| Nov 29, 10:12 AM MST | NON-TSTM WND GST 63 | Rapid City Airport, SD | |
| Nov 29, 12:01 PM MST | HEAVY SNOW 23 | 9 Nw Deerfield, SD | |
| Nov 29, 3:40 PM MST | NON-TSTM WND GST 60 | 7 Sw Rapid City Airport, SD | |
| Nov 29, 3:45 PM MST | NON-TSTM WND GST 60 | Hermosa, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 9.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS73 KUNR 290948 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MST TUE NOV 29 2016 SDZ026-074-300100- /O.UPG.KUNR.WI.Y.0031.000000T0000Z-161130T0600Z/ /O.NEW.KUNR.HW.W.0008.161129T0948Z-161130T0600Z/ RAPID CITY-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...HERMOSA 248 AM MST TUE NOV 29 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. * TIMING...THROUGH TUESDAY EVENING. * WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * MAIN IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE FLYING DEBRIS. * OTHER IMPACTS...SOME SNOW IS EXPECTED WITH MINOR ACCUMULATIONS. THE WIND AND FALLING SNOW WILL RESULT IN POOR VISIBILITY AT TIMES. * IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES AND DAMAGE ROOFS, SMALL OUTBUILDINGS, AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL, ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE FLYING DEBRIS. TREES MAY BLOW DOWN ON ROADS AND TRAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ027-041-300100- /O.CON.KUNR.WI.Y.0031.000000T0000Z-161130T0600Z/ SOUTHERN FOOT HILLS-FALL RIVER- INCLUDING THE CITIES OF...EDGEMONT...HOT SPRINGS...ARDMORE... OELRICHS 248 AM MST TUE NOV 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...THROUGH TUESDAY EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * MAIN IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. * OTHER IMPACTS...SOME SNOW IS EXPECTED TONIGHT AND TUESDAY... WITH ACCUMULATIONS OF LESS THAN AN INCH. THE WIND AND FALLING SNOW WILL RESULT IN POOR VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
416 WWUS73 KUNR 292027 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 127 PM MST TUE NOV 29 2016 SDZ026-074-300600- /O.CON.KUNR.HW.W.0008.000000T0000Z-161130T0600Z/ RAPID CITY-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...HERMOSA 127 PM MST TUE NOV 29 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...THROUGH THIS EVENING EVENING. * WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * MAIN IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE FLYING DEBRIS. * OTHER IMPACTS...REDUCED VISIBILITIES CAN BE EXPECTED AT TIMES IN LIGHT SNOW AND BLOWING SNOW. * IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES AND DAMAGE ROOFS... SMALL OUTBUILDINGS... AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE FLYING DEBRIS. TREES MAY BLOW DOWN ON ROADS AND TRAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ027-041-300600- /O.CON.KUNR.WI.Y.0031.000000T0000Z-161130T0600Z/ SOUTHERN FOOT HILLS-FALL RIVER- INCLUDING THE CITIES OF...EDGEMONT...HOT SPRINGS...ARDMORE... OELRICHS 127 PM MST TUE NOV 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...THROUGH THIS EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * MAIN IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. * OTHER IMPACTS...REDUCED VISIBILITY CAN BE EXPECTED AT TIMES IN SNOW AND BLOWING SNOW. THE WORST CONDITIONS WILL BE OVER EASTERN FALL RIVER COUNTY, GENERALLY EAST OF A HOT SPRINGS TO OELRICHS LINE WHERE MORE SNOW HAS FALLEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
956 WWUS73 KUNR 292248 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 348 PM MST TUE NOV 29 2016 SDZ026-074-300000- /O.CAN.KUNR.HW.W.0008.000000T0000Z-161130T0600Z/ RAPID CITY-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...HERMOSA 348 PM MST TUE NOV 29 2016 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH WIND WARNING. WINDS WILL CONTINUE TO DECREASE THROUGH TONIGHT. $$ SDZ027-041-300600- /O.CON.KUNR.WI.Y.0031.000000T0000Z-161130T0600Z/ SOUTHERN FOOT HILLS-FALL RIVER- INCLUDING THE CITIES OF...EDGEMONT...HOT SPRINGS...ARDMORE... OELRICHS 348 PM MST TUE NOV 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...THROUGH THIS EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * MAIN IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. * OTHER IMPACTS...REDUCED VISIBILITY CAN BE EXPECTED AT TIMES IN SNOW AND BLOWING SNOW. THE WORST CONDITIONS WILL BE OVER EASTERN FALL RIVER COUNTY... GENERALLY EAST OF A HOT SPRINGS TO OELRICHS LINE WHERE MORE SNOW HAS FALLEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Nov 29, 2:41 AM MST, 7 minutes earlier.
Area forecast discussion, Nov 29, 2:41 AM MST, 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
241 AM MST Tue Nov 29 2016
.SHORT TERM...(Today Through Wednesday Night)
Issued at 239 AM MST Tue Nov 29 2016
09z surface analysis had stacked low over the SD/ND/MN border.
Upper low spreading bands of -SN into the CWA early this morning
with distinct upslope/downslope/downstream convergence signatures
on KUDX WSR-88D. The disposition of this system is the main
concern.
Today and this evening, upper low moves little and weakens a bit. A
couple of impulses will rotate around it maintaining bands of -SN
much of the day under weakening TROWAL over the Dakotas. Guidance
continues to advertise well-defined upslope snow event for the
northern Black Hills, adjacent foothills, and parts of northeast WY.
Additional snow of 4-8 inches+ possible over the favored higher
terrain. Could see an area of moderate snow downstream over parts of
Oglala Lakota into Bennett and Jackson counties. New snow amounts on
the plains will be highly variable. Areas of strong winds will
continue as surface trough moves from ND into western SD this
morning. Have upgraded Rapid City area to High Wind warning as a
result. Winter headlines still look good given combination of snow
and blowing snow through this evening, but will need to watch
downstream convergence areas for possible upgrade.
Overnight into Wednesday, upper low weakens and starts moving away.
Gradient will slacken as well as areas of -SN with upslope tailing
off significantly. A bit of accumulation possible Wednesday over
central SD as last gasp of upward vertical motion from system moves
away.
Wednesday night, a chilly night in store with wide variability
in temperatures depending on snow cover.
.LONG TERM...(Thursday Through Monday)
Issued at 239 AM MST Tue Nov 29 2016
Dry weather expected late this week and this weekend for most of
the area as drier flow aloft from the west-northwest develops over
the region. Weak disturbances in the flow will bring clouds at
times and possibly a few snow showers from far northeast WY into
the Black Hills. Temperatures will mostly be near average through
the weekend, upper 20s and 30s Thursday and Friday, mid 30s to mid
40s over the weekend.
Medium range models have been consistently showing some arctic air
surging into the Northern Plains sometime early next week, mostly in
the Monday night/Tuesday timeframe. Chances for light snow will
likely accompany the arctic air as a large upper trof digs over the
Rockies region. Temperatures look to be well below average Tuesday
and at least the middle of next week.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 239 AM MST Tue Nov 29 2016
MVFR/IFR conditions across most of the area today, with areas of
LIFR, especially over the northern Black Hills area where snow
will be heaviest. VFR conditions can generally be expected over
most of the southern Black Hills and far southwest SD. Strong
northwesterly winds will continue through this afternoon...with a
few gusts to near 50 kt across the west central SD plains.
Conditions will gradually improve across northeast WY this
afternoon and across much of western SD tonight.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 5 AM MST Wednesday for SDZ001-002-012-
014-024-025-028-072.
Winter Weather Advisory until 5 AM MST /6 AM CST/ Wednesday for
SDZ013-030>032-042>044-046-047-073.
Wind Advisory until 11 PM MST this evening for SDZ027-041.
High Wind Warning until 11 PM MST this evening for SDZ026-074.
WY...Winter Storm Warning until 5 AM MST Wednesday for WYZ056-057-071.
Winter Weather Advisory until 11 PM MST this evening for WYZ054.
&&
SHORT TERM...Helgeson
LONG TERM...26
AVIATION...26Hazardous weather outlook, Nov 28, 3:23 AM MST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 323 AM MST MON NOV 28 2016 SDZ024-028-WYZ057-291300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-025-072-WYZ071-291300- HARDING-PERKINS-BUTTE-NORTHERN FOOT HILLS- STURGIS/PIEDMONT FOOT HILLS-NORTHEASTERN CROOK- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. SEE THE LATEST WEATHER MESSAGE, NPWUNR, FOR THE LATEST INFORMATION. SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054-056-291300- NORTHERN CAMPBELL-WESTERN CROOK- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-014-030>032-042>044-073-291300- NORTHERN MEADE CO PLAINS-ZIEBACH-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT- SOUTHERN MEADE CO PLAINS- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. SEE THE LATEST WEATHER MESSAGE, NPWUNR, FOR THE LATEST INFORMATION. SNOW WILL DEVELOP LATE THIS EVENING AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ026-027-029-041-046-047-049-074-WYZ055-058-291300- RAPID CITY-SOUTHERN FOOT HILLS-SOUTHERN BLACK HILLS-FALL RIVER- MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WESTON- 323 AM MST MON NOV 28 2016 /423 AM CST MON NOV 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TONIGHT, WITH GUSTS OF 40 TO 55 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TUESDAY EVENING, WITH GUSTS OF 40 TO 55 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Nearby
High Wind Warnings in South Dakota, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.